Tornadoes · United States · Nebraska · 2013
EF0 tornado, Buffalo, Nebraska, July 9, 2013
This EF0 tornado ran 1.7 miles across Dawson County on July 9, 2013, touching down at 5:14 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 9, 2013
- Touchdown
- 5:14 PM CDT (22:14 UTC)
- Lifted
- 5:24 PM CDT (22:24 UTC)
- On the ground
- 10 minutes
- Path length
- 1.7 miles (2.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dawson County
- Touchdown point
- 41.024, -99.954
- Lift-off point
- 41.019, -99.921
- Record number
- 1307091614-01
The damage survey
4 damage points were recorded along this path by NWS GID and NWS LBF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
- Starting Point. No Damage. 50 yards wide.
- End Ponit. No Damage. Viewed by EMA for about 10 minutes from start to end. 50 yards wide.
- Landspout tornado touched down in an open field for approximately 10 minutes before moving northeast and dissipating
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A brief, EF-0 tornado formed and tracked east-southeast for a little less than 2 miles, near the far north-central border of Dawson County on this Tuesday evening. This tornado occurred over a sparsely-populated area and no damage was reported. The parent storm rapidly developed along the Custer-Dawson County line, north of Cozad, just after 5 p.m. CDT. Golf ball size hail also occurred with this storm. By 6 p.m. CDT, this storm weakened as it moved southeast, but two new storms developed in its wake and headed northeast into Sherman and Valley counties by 8 p.m. CDT. The western-most storm was a prolific hail-producer, with multiple reports of hail as large as baseballs over southeastern Custer County. This storm was the left-mover of a supercell that split along the Custer-Dawson County line just before 6:30 p.m. CDT. Shortly before dissipating over southern Valley County, the storm produced severe hail near Arcadia. The largest hail was the size of golf balls. The right-mover dissipated over eastern Dawson County. Other storms formed over Frontier County and advanced southeastward into Gosper and Furnas counties. Several people observed severe hail in the town of Wilsonville, in southwestern Furnas county. The largest hail reported was the size of golf balls.||The mesoscale setup for this event was unique. An old front was sinking southward and dissipating. By late afternoon, its remnant trough was over northern Kansas. A lee-side low had moved along it, and was located over north central Kansas. Resultant low-level winds were from the northeast over South Central Nebraska, even as a new cold front was sagging southward from northern Nebraska. Temperatures were near 90 degrees with dewpoints near 70 degrees. This resulted in an extremely unstable atmosphere, with MLCAPE between 2000 and 3000 J/kg. Deep layer shear was around 40 knots.
A landspout tornado touched down in far northern portions of Dawson County during the late afternoon. It was on the ground for approximately 10 minutes, with an estimated maximum width of 50 yards and maximum wind speed of 75 MPH. No damage was reported from this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:17 UTC | 22:45 UTC | Tornado Warning | GID |
| 22:39 UTC | 23:15 UTC | Severe Thunderstorm Warning | GID |
| 23:14 UTC | 23:41 UTC | Severe Thunderstorm Warning | GID |
| 23:42 UTC | 03:36 UTC | Severe Thunderstorm Watch | GID |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at Jul 9, 3:08 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 9, 3:08 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 308 PM CDT TUE JUL 9 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 306 PM CDT TUE JUL 9 2013 SORT OF ACTIVE 24 HOURS WITH POTENTIAL FOR STORMS LATE THIS AFTERNOON/EVENING...AND THEN COOLER WEATHER WEDNESDAY. THE HEAT ADVISORY WILL CONTINUE DESPITE PRESENCE OF CLOUDS ACROSS MUCH OF NORTHERN KANSAS TODAY. THERE IS STILL SOME POSSIBILITY OF REACHING 105 DEGREE APPARENT TEMPERATURES WITH VERY LITTLE VENTILATION (I.E., WIND). IF THUNDERSTORMS DEVELOP EXTENSIVELY ACROSS NORTH CENTRAL KANSAS...THE ADVISORY MAY BE LIFTED EARLY. SPEAKING OF THUNDERSTORMS...INITIAL WEAK CONVECTIVE BOUNDARY ACROSS NORTHERN KANSAS HAS BEEN THE FOCUS FOR SHOWERS AND ISOLATED THUNDERSTORMS ALL DAY. IT SHOULD BE THE MAIN FOCUS LATE THIS AFTERNOON AND EVENING...AND ITS JUST A MATTER OF TIME BEFORE WE START TO SEE CONVECTIVE ACTIVITY INCREASE ALONG THE FRONT. FORECAST REFLECTS ISOLATED/SCATTERED THUNDERSTORMS ACROSS THE SOUTHERN 1/2 OF THE AREA THROUGH EVENING HOURS IN ANTICIPATION OF THIS. MODERATE INSTABILITY AND WEAK SHEAR FAVOR PULSE TYPE STORMS WITH HAIL AND ISOLATED DOWNBURST TYPE WINDS THE MAIN ISSUE. RAINFALL IS PROBABLY SPOTTY IN NATURE. A SECOND AREA OF CONCERN IS JUST TO THE WEST OF THE FORECAST AREA...OR NORTH OF MCCOOK. STARTING TO SEE SOME CONVERGENCE IN VICINITY OF MID LEVEL FRONTOGENESIS AREA NEARBY. IT IS VERY UNSTABLE WITH LITTLE CAP. HAVE INCLUDED ISOLATED THUNDERSTORMS FOR THE WESTERN AREAS FOR 3 TO 4 HOURS TO ACCOUNT FOR THIS. A THIRD AREA OF CONCERN THIS EVENING IS IN THE NORTHERN HALF OF THE FORECAST AREA...WHERE THE ACTUAL COLD FRONT IS PROGRESSING TOWARD AT THIS TIME. CONVERGENCE ALONG THE BOUNDARY IS WEAK IN GENERAL BUT THERE IS SOME INSTABILITY. ANYTHING WHICH DEVELOPS HERE LOOKS VERY ISOLATED AND UNCERTAINTY LEADS ME TO LEAVE OUT OF THE FORECAST AT THIS TIME. THE MAIN WEATHER NEWS WEDNESDAY WILL BE A COOLER AIRMASS FOR THE REGION AND WHAT ESSENTIALLY AMOUNTS TO A RETURN TO NEAR NORMAL. THAT IS JUST ONE STORY. AS THE FRONT LINGERS TO THE SOUTHWEST OF THE AREA...A WAVE WILL EMERGE FROM THE CENTRAL ROCKIES AND WOULD MOST LIKELY RIDE SOUTHEAST ALONG THE FRONT. WHILE THERE IS SOME MODEL AGREEMENT THIS WILL HAPPEN...TIMING IS TOUGH. THE NAM BRINGS PRECIPITATION IN DURING THE DAY AND IS MORE OF AN OUTLIER. OTHER MODELS HOLD OFF TIL EVENING AND OVERNIGHT. INITIAL DEVELOPMENT WILL BE TO THE WEST AND THEN SHOWER/STORMS WILL MIGRATE EAST AS THURSDAY EVENING APPROACHES. CONTINUED WITH SMALL CHANCES FOR PRECIPITATION DURING THE DAY FAVORING WESTERN AREAS. STILL SOME TOO MUCH UNCERTAINTY TO MAKE A TOTAL LEAP OF FAITH AND INCREASE PRECIPITATION CHANCES DRAMATICALLY. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 306 PM CDT TUE JUL 9 2013 THE BIG PICTURE OVER THE LONG TERM ENTAILS A STUBBORN UPPER LEVEL RIDGE ABOVE THE OUTLOOK AREA THAT DOES NOT BUDGE MUCH OVER THE EXTENDED PERIOD. 500 MB ENSEMBLES ARE IN GOOD AGREEMENT WITH REGARDS TO RIDGING OVER THE OUTLOOK AREA DURING THIS PERIOD...WHICH DOES NOT APPEAR TO BRING MUCH RAINFALL TO THE AREA EXCEPT FOR SOME SPOTTY CHANCES HERE AND THERE. HIGH TEMPERATURES WILL RANGE FROM NEAR NORMAL TO ABOVE NORMAL AS 850 MB TEMPERATURES AVERAGE BETWEEN 24 AND 28 DEGREES CELSIUS THROUGH MUCH OF THE EXTENDED PERIOD DURING PEAK HEATING. OVERALL...IT APPEARS WE ARE IN STORE FOR HOT AND DRY CONDITIONS THROUGH THE BEGINNING OF NEXT WEEK. WE BEGIN ON THURSDAY...WHEN HIGH TEMPERATURES WILL RANGE IN THE UPPER 80S AND LOWER 90S...WHICH IS RIGHT AROUND NORMAL FOR THIS TIME OF YEAR. HOWEVER...HIGH TEMPERATURES WILL RISE BACK ABOVE NORMAL ON BOTH FRIDAY AND SATURDAY...WHEN MERCURY READINGS WILL LIKELY RANGE BETWEEN 94 AND 104 DEGREES. HEAT ADVISORY CONDITIONS MAY BECOME EVIDENT ON THESE DAYS...ESPECIALLY OUR SOUTHERN COUNTIES WHERE HEAT INDICES WILL BE VERY CLOSE TO ADVISORY CRITERIA. THEN WE WILL FINISH THE REST OF THE PERIOD OUT WITH HIGHS NEAR NORMAL. AS FOR PRECIPITATION...THERE DOES NOT APPEAR TO BE MUCH CONFIDENCE OVERALL FROM A GUIDANCE LEVERAGE POINT DUE TO THE LACK OF AGREEMENT BETWEEN MODELS. WITH THAT BEING SAID...THERE SHOULD BE SOME LINGERING SHOWER ACTIVITY ONGOING THROUGH THURSDAY FROM THE PREVIOUS NIGHT TO BEGIN THE LONG TERM. THE NEXT BEST SHOT AT ANY RAIN WILL BE THIS WEEKEND...WITH SHOWERS POTENTIALLY LINGERING INTO MONDAY. OTHERWISE...WE ARE LOOKING AT RELATIVELY DRY CONDITIONS. ANY SHOWERS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME THUNDERSTORMS IN SOME OF THE MORE SUITABLE ENVIRONMENTS...BUT NOTHING SCREAMS SEVERE POTENTIAL AT THE MOMENT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1252 PM CDT TUE JUL 9 2013 VFR CONDITIONS ARE FORECAST FOR KGRI AREA. INITIAL OUTFLOW TYPE BOUNDARY HAS SETTLED SOUTH OF THE NEBRASKA BORDER AND THAT SHOULD BE FOCUS AREA FOR MOST THUNDERSTORMS TONIGHT. NOT CONFIDENT ENOUGH FOR ANY PRECIPITATION IN THE TAF. REINFORCING FRONT WILL HELP TO SOLIDIFY A LIGHT NORTHERN/NORTHEAST BREEZE BY THIS EVENING WHICH WILL CONTINUE INTO WEDNESDAY. SOME MID/HIGH CLOUDS MAY START TO INFILTRATE FROM THE WEST BY MIDDAY WEDNESDAY AHEAD OF APPROACHING MID-LEVEL WAVE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ085>087. KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ005>007-017>019. && SHORT TERM...NOAA/NWS/MORITZ LONG TERM...GUERRERO AVIATION...NOAA/NWS/MORITZ
Hazardous weather outlook, Jul 9, 3:16 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 316 PM CDT TUE JUL 9 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 316 PM CDT TUE JUL 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. A HEAT ADVISORY REMAINS IN EFFECT THROUGH EARLY THIS EVENING ACROSS ALL OF NORTH CENTRAL KANSAS...AND FROM RED CLOUD TO HEBRON IN SOUTH CENTRAL NEBRASKA. HEAT INDEX VALUES COULD BE AS HIGH AS 105 DEGREES IN THE ADVISORY AREA THROUGH ABOUT 7 PM. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AT LOCATIONS SOUTH OF A YORK NEBRASKA...TO HASTINGS...TO CAMBRIDGE NEBRASKA LINE. THE GREATER CONCENTRATION AND COVERAGE WILL BE ACROSS NORTH CENTRAL KANSAS NEAR A STALLED...WEAK SURFACE BOUNDARY. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...WITH LOCALIZED WIND GUSTS TO 65 MPH AND QUARTER SIZE HAIL POSSIBLE. THE MAJORITY OF THE THUNDERSTORM ACTIVITY SHOULD OCCUR BEFORE 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE ARE SMALL CHANCES FOR MAINLY NON SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. A FEW OF THOSE STORMS COULD LINGER INTO EARLY THURSDAY MORNING. THUNDERSTORMS RETURN TO THE FORECAST BEGINNING SATURDAY NIGHT...WITH INTERMITTENT CHANCES THROUGH MONDAY. HEAT INDEX VALUES ON BOTH FRIDAY AND SATURDAY WILL RANGE FROM 98 TO 105 DEGREES FOR MOST OF THE OUTLOOK AREA...WHICH IS AT OR NEAR HEAT ADVISORY CRITERIA. THE HIGHER VALUES WILL BE ACROSS NORTH CENTRAL KANSAS...AND THE BORDER COUNTIES IN FAR SOUTHERN NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR MOST OF THE OUTLOOK AREA WILL NOT BE NEEDED. THERE MAY BE SOME LOCALIZED STORMS WHICH MAY NEED ADDITIONAL MONITORING IN THE FIELD FOR WIND AND HAIL POTENTIAL OR REPORTS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Jul 9, 3:02 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
302 PM CDT TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND DMG 4 S ARAPAHOE 40.25N 99.90W
07/08/2013 FURNAS NE TRAINED SPOTTER
ESTIMATED 70 MPH WIND RESULTED IN TREE DAMAGE ACROSS THE
ARAPAHOE GOLF COURSE. AT LEAST TWO TREES WERE UPROOTED.
&&
NOAA/NWS/MORITZSpecial weather statement, Jul 9, 5:06 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 506 PM CDT TUE JUL 9 2013 NEZ060-092230- DAWSON NE- 506 PM CDT TUE JUL 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWSON COUNTY UNTIL 530 PM CDT... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF OCONTO...OR 20 MILES NORTH OF LEXINGTON...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EDDYVILLE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4105 9994 4105 9952 4093 9957 4099 9997 TIME...MOT...LOC 2206Z 285DEG 22KT 4106 9982
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
10.2 hours before the tornado, 57 km from the path. July 9, 2013.
- Mixed-layer CAPE
- 1970 J/kg
- Mixed-layer CIN
- -253 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.7 K/km
N. Platte/Lee Bi, NE (KLBF), 00:00Z
1.8 hours after it, 57 km from the path. July 10, 2013.
- Mixed-layer CAPE
- 1645 J/kg
- Mixed-layer CIN
- -33 J/kg
- Surface CAPE
- 3158 J/kg
- Mixed-layer LCL
- 2198 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
- 0-3 km lapse rate
- 8.6 K/km
The surface observations
Lexington (LXN), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:15 UTC | 93.38 | 67.64 | 50° 5 kt | 1015.6 | ||
| 20:35 UTC | 94.46 | 67 | 60° 4 kt | 1015.6 | ||
| 20:55 UTC | 95 | 66.2 | 90° 4 kt | 1015.6 | ||
| 21:15 UTC | 95.36 | 68.18 | 90° 5 kt | 1015.2 | ||
| 21:35 UTC | 95 | 67.28 | 100° 7 kt | 1015.2 | ||
| 21:55 UTC | 95 | 66.38 | 100° 7 kt | 1014.9 | ||
| 22:15 UTC | 96 | 65.66 | 110° 8 kt | 1014.9 | ||
| 22:35 UTC | 94.28 | 65.84 | 120° 8 kt | 1014.6 | ||
| 22:55 UTC | 93 | 67 | 150° 10 kt | 1014.6 | ||
| 23:15 UTC | 92.12 | 65.84 | 100° 8 kt | 1014.9 | ||
| 23:35 UTC | 92.66 | 67.46 | 80° 9 kt | 1015.2 | ||
| 23:55 UTC | 88 | 68.72 | 50° 13 kt | 18 | 1015.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The North Platte radar (KLNX), 117 km away, was scanning. The volume nearest the touchdown began at 22:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:15 UTC | TORNADO | 5 S Oconto | Custer, NE | REPORT OF A TORNADO ON THE GROUND. |
| 22:16 UTC | TORNADO | 10 Sw Callaway | Custer, NE | TORNADO REPORTED ON THE GROUND. |
| 22:17 UTC | HAIL 1.75 | 10 N Cozad | Dawson, NE | QUARTER TO GOLF BALL SIZED HAIL |
| 22:17 UTC | TORNADO | 10 N Cozad | Dawson, NE | TORNADO SPOTTED 10 MILES NORTH OF COZAD ALONG THE CUSTER/DAWSON COUNTY LINE |
| 22:17 UTC | TORNADO | 7 S Oconto | Dawson, NE | TORNADO SPOTTED 10 MILES NORTH OF COZAD ALONG THE CUSTER/DAWSON COUNTY LINE...CORRECTED |
| 22:25 UTC | HAIL 1.75 | 10 Ne Cozad | Dawson, NE | QUARTER TO GOLF BALL SIZED HAIL...CORRECTED |
| 22:56 UTC | HAIL 1 | 1 Se Oconto | Custer, NE | |
| 23:50 UTC | HAIL 1.75 | 5 S Ansley | Custer, NE | |
| 00:01 UTC | HAIL 2.75 | 5 S Ansley | Custer, NE | |
| 00:42 UTC | HAIL 1.5 | 4 Wnw Ansley | Custer, NE | PING PONG SIZE HAIL REPORTED ON HIGHWAY 2 MILE MARKER 291. |
| 00:44 UTC | HAIL 1.75 | Ansley | Custer, NE | |
| 00:44 UTC | HAIL 2.75 | 3 N Ansley | Custer, NE | |
| 01:00 UTC | HAIL 2 | 14 Se Broken Bow | Custer, NE | HEN EGG HAIL COVERED THE GROUND. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of July 9, 2013
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 9 | 2:59 PM CDT | EF0 | Lincoln, WI | 4.1 | 100 | |||
| July 9 | 3:32 PM CDT | EF0 | Langlade, WI | 9.5 | 100 | |||
| July 9 | 3:54 PM CDT | EF0 | Morton, ND | 1.8 | 50 | $95,000 | ||
| July 9 | 5:10 PM CDT | EF0 | Custer, NE | 0.0 | 20 | |||
| July 9 | 5:15 PM CDT | EF0 | Custer, NE | 0.2 | 75 | |||
| July 9 | 6:33 PM EDT | EF0 | Manatee, FL | 0.2 | 15 | 1 | $20,000 | |
| July 9 | 5:44 PM CDT | EF0 | Portage, WI | 0.2 | 25 | |||
| July 9 | 7:50 PM CDT | EF0 | Oconto, WI | 1.6 | 100 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.